I had a liver transplant last April due to Hepatitis C, and the doctors said I don't need to start treating the virus yet, but lately my liver enzymes are getting high, what could be going wrong? Is my body rejecting it?
I would guess that you are experiencing recurrence of hepatitis c.
Many, if not most, transplant centers are reluctant to treat HCV post transplant until there is evidence of histological change - early fibrosis.
Have you checked your temperature? A fever often accompanies organ rejection so, if you have a fever, I would get to your center and get seen. I believe that with organ rejection you wouldn't see a gradual increase in your enzymes - it would be rapid and significant elevation. I could be wrong about this but that was my experience.
Distinguishing HCV recurrence on biopsy is difficult and the rule of thumb used to be - if the histological change is within 6 months of transplant then suspect acute organ rejection and if it is outside of 6 months suspect then suspect HCV recurrence. This is not a hard and fast rule but it was somewhat of a guideline at my center.
I have no idea of your overall situation but, if you have no damage or minimal damage there is hope that 2 Protease Inhibitors (Telaprevir and Boceprevir) will be available by next year - at least Telaprevir should be. These drugs significantly increase the efficacy of treatment in Genotype 1 patients - the hardest genotype to eradicate. I have not seen any trials of either of these drugs where liver transplant recipients were treated so perhaps the general population might get access to these drugs before they are used in transplant recipients. That seems wrong to me but perhaps there are circumstances and risks that I am not aware of.
I assume that your transplant center is aware of your enzyme elevation and has an opinion as to the cause. You might call and speak with your coordinator and possibly get some peace of mind. I always push for answers and usually get them.
Once again I apologize for posting here. I thought I was on the liver disorders page. I would never knowingly post on an expert forum because I am not an expert or even in the medical field. I will definitely be more careful in the future.
I'm an idiot sometimes.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.